Nebraska, 2010

Hail in Nebraska, September 13, 2010

September 13, 2010 · NWS GID · 18 events in 9 counties and zones

This Monday afternoon and evening featured the last fairly widespread severe weather event of the 2010 convective season in South Central Nebraska, as moisture and instability increased along an east-west quasi-stationary surface front aligned near the Nebraska-Kansas state line. All severe weather events involved large hail and focused south of Interstate 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Monday afternoon and evening featured the last fairly widespread severe weather event of the 2010 convective season in South Central Nebraska, as moisture and instability increased along an east-west quasi-stationary surface front aligned near the Nebraska-Kansas state line. All severe weather events involved large hail and focused south of Interstate 80. As storms first developed across the area at mid-afternoon, the mesoscale environment was ripe for organized severe weather with around 40 knots of deep-layer vertical wind shear, and 3000 J/kg mixed-layer CAPE. This environment supported at least brief supercell structures, with the bulk of severe hail reports associated with a few discrete storms. Most notable was a storm that pounded parts of Kearney, Phelps, and Harlan Counties with very large hail up to baseball size. Considerable hail damage occurred in the community of Wilcox. Elsewhere across the area, hail up to golf ball size was reported near Pauline in southeast Adams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 13, 11:55 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 13, 11:55 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1255 PM CDT MON SEP 13 2010

.AVIATION...18Z TAF. COMPLEX AVIATION FORECAST FOR THE NEXT 24
HOURS. STRATUS DECK ACROSS THE AREA HAS SLOWLY BEEN ERODING FROM
THE OUTSIDE IN...HOWEVER KGRI IS IN THE MIDDLE OF THE DECK AND
HENCE WILL BE THE LAST TO BREAK OUT. EXPECT VSBYS TO CONTINUE TO
IMPROVE THROUGH EARLY AFTERNOON AS AFTERNOON HEATING HELPS TO MIX
OUT THE LOW-LEVEL MOISTURE SOMEWHAT...AND CIGS WILL IMPROVE SLOWLY
AS WELL. HOWEVER...EVEN IF WE CAN CLEAR OUT THE STRATUS...EXPECT
STRATOCU TO QUICKLY DEVELOP GIVEN AMPLE LOW-LEVEL MOISTURE IN
PLACE. THUS WILL MAINTAIN AT LEAST AN MVFR CIG THROUGH THE
AFTERNOON HOURS. THE NEXT CONCERN IS THUNDERSTORM POTENTIAL THIS
AFTERNOON INTO TONIGHT. ALREADY HAVE A FEW ISOLATED CELLS POPPING
UP EAST OF KGRI. MAIN SYNOPTIC FRONT WAS LOCATED JUST NORTH OF
KGRI...WITH ANOTHER AREA OF ENHANCED SURFACE CONVERGENCE TO THE
SOUTHWEST OVER NORTHWEST/NORTH CENTRAL KS ALONG A SURFACE TROUGH.
THESE BOUNDARIES WILL SERVE AS FOCI FOR STORMS TO INITIATE
ALONG...BUT AS SOME MID-LEVEL FORCING LIFTS EAST INTO THE AREA BY
LATE THIS AFTERNOON/EARLY EVENING...COULD SEE ISOLATED TO
SCATTERED STORMS POP UP ABOUT ANYWHERE GIVEN MOISTURE/INSTABILITY
IN PLACE. WILL HOLD OFF THUNDERSTORM CHANCES AT THE TERMINAL UNTIL
00Z WHEN COVERAGE IS EXPECTED TO INCREASE BUT CAN/T TOTALLY RULE
OUT A STORM BEFORE THEN. THUNDERSTORMS WILL THEN PUSH EAST LATE
THIS EVENING...AND COULD AGAIN SEE SOME STRATUS AND FOG DEVELOP
DURING THE EARLY MORNING HOURS TUESDAY AS LOW LEVELS REMAIN MOIST
AND WINDS REMAIN LIGHT.

&&

.PREV DISCUSSION... /ISSUED 823 AM CDT MON SEP 13 2010/

UPDATE...UPDATED GRIDS AND TEXT PRODUCTS TO ACCOUNT FOR NORTHWARD
EXPANSION OF STRATUS ACROSS THE CWA AS RICH LOW-LEVEL MOISTURE
CONTINUES TO ADVECT NORTH. EXPECT THE STRATUS TO MIX OUT LATE THIS
MORNING...BUT CLOUDY/MOSTLY CLOUDY SKIES LOOK TO BE THE RULE FOR
THE NEXT 2-3 HOURS. ALSO INSERTED SOME ISOLATED SHOWERS ACROSS THE
SOUTHEAST CWA WHERE RADAR HAS SHOWN SOME ISOLATED ACTIVITY CLOSER
TO NOSE OF 30 KT LLJ. THESE SHOULD FADE BY LATE MORNING AS LLJ
CONTINUES TO VEER AND WEAKEN. LOW-LEVEL MOISTURE ADVECTION HAS
ALSO LED TO SOME FOG ACROSS SOUTHERN AREAS...AND HAVE ADDED THIS
TO THE FORECAST FOR THIS MORNING AS WELL.

PREV DISCUSSION... /ISSUED 354 AM CDT MON SEP 13 2010/

DISCUSSION...THE MAIN FORECAST ISSUE CONTINUES TO BE THE CHANCE FOR
THUNDERSTORMS WITHIN THE NEXT 60 HOURS OR SO...AND THE RISK FOR SEVERE
WEATHER LATER TODAY.

SURFACE MAP EARLY TODAY DEPICTED A FADING SURFACE BOUNDARY ACROSS THE
CWFA AND SOUTHERN NEBRASKA IN GENERAL. RICH MOISTURE HAS RETURNED TO
THE SOUTHERN CWFA WITH DEWPOINTS IN EXCESS OF 65 DEGREES...WHILE DEWPOINTS
IN THE LOWER 50S REMAINED IN THE NORTH. SATELLITE IMAGERY SHOWS A PERSISTENT
MOUNTAIN WAVE CLOUD IN THE NORTHEAST COLORADO AND THE NEBRASKA PANHANDLE...
WHILE LOW CLOUDS HAVE MADE MORE OF AN APPEARANCE WITH THE MOISTURE RETURN
INTO NORTHERN KANSAS.

AS MENTIONED...THE FOCUS TODAY IS THUNDERSTORM INITIATION. LOW PRESSURE
WILL DEEPEN ALONG THE FRONT RANGE...AND WE SHOULD SEE A WARM/STATIONARY
FRONTAL BOUNDARY SET UP ACROSS NORTHERN KANSAS. THE NAM/WRF TEND TO
LIGHT UP THE BOUNDARY IN THAT AREA...AS INSTABILITY INCREASES AND STEEP
LATE AFTERNOON LOW LEVEL LAPSE RATES DEVELOP IN THE FAVORED AREAS OF
NORTHERN KANSAS. GFS/ECMWF AND OTHERS HAVE THE ACTION THE FURTHER
NORTH ACROSS SOUTH CENTRAL NEBRASKA. IN EITHER CASE...BULK SHEAR AND
INSTABILITY ARE ON TARGET FOR AN INITIAL ROUND OF SEVERE THUNDERSTORMS
CENTERED ON OUR CWFA. HAVE PLAYED THE SOUTHERN ANGLE A LITTLE BIT MORE
INITIALLY...WITH AN EVOLUTION EAST/NORTHEAST AS LOW LEVEL JET CRANKS
UP BY MID EVENING. THE MAIN HAZARDS TODAY WILL BE LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH A BRIEF TORNADO MAY NOT BE OUT OF THE QUESTION ALONG
THE BOUNDARY INITIALLY. ALSO...FAIRLY SLOW STORM MOTION AND COPIOUS MOISTURE
AVAILABILITY HIGHLIGHT THE RISK OF ISOLATED SPOTS MEASURING MORE THAN
2 INCHES OF RAIN...AND WOULD NOT BE SURPRISED IF SOME MINOR HYDROLOGIC
ISSUES ARISE FOR A TIME.

THE SHOWER/STORM ACTIVITY SHOULD TAKE ITS ACT EAST WITH TIME OVERNIGHT...
AND TUESDAY STILL LOOKS LIKE A DOWN DAY GENERALLY SPEAKING FOR WIDESPREAD
SHOWER/STORMS ACTIVITY. HAVE KEPT THE SMALLISH RAIN RISK GOING...AS
AM NOT CONFIDENT TO GO COMPLETELY DRY ALL DAY. ANOTHER ROUND OF THUNDERSTORMS
WILL FIRE OVER THE WESTERN HIGH PLAINS BY TUESDAY EVENING...AND LIKELY
FEED INTO AT LEAST PARTS OF THE CWFA TUESDAY NIGHT. HARD TO SAY JUST
WHERE/WHEN...BUT A DECENT TO GOOD SHOT FOR MORE RAIN.

STILL HAVE MAIN THE MAIN UPPER LEVEL ENERGY AND FRONTAL BOUNDARY TO
GO THROUGH WEDNESDAY...AND SHOULD ALSO SPARK PRECIPITATION. LOW CLOUDS
MAY LIMIT INSTABILITY TO FAR SOUTH/SOUTHEAST CWFA AND SHOULD EXPOSURE
TO SEVERE WEATHER AT A MINIMUM...AND CONFINED TO THE FAR SOUTH/SOUTHEAST
CWFA. TEMPERATURES WILL LIKELY STRUGGLE FOR LOWER 70S IN THE FAR NORTH...
BUT THE 80S ARE EXPECTED SOUTH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...KB
Hazardous weather outlook, Sep 13, 3:32 AM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
432 AM CDT MON SEP 13 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
432 AM CDT MON SEP 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL
KANSAS. THERE IS A RISK FOR SEVERE THUNDERSTORMS...SOME OF WHICH
COULD PRODUCE DAMAGING WINDS OF 60 MPH OR MORE...AND LARGE HAIL
THE SIZE OF GOLF BALLS OR LARGER. THE SEVERE THUNDERSTORMS WILL
FORM ALONG A FRONTAL BOUNDARY EXPECTED TO BE NEAR THE KANSAS AND
NEBRASKA STATE LINE BY EVENING. WIND SHEAR AND INSTABILITY WILL
SUPPORT THE SEVERE WEATHER...GENERALLY BETWEEN 4 PM AND 10 PM.
EVEN AN ISOLATED TORNADO CAN NOT BE COMPLETELY DISCOUNTED...MAINLY
PRIOR TO 7 OR 8 PM NEAR THE BOUNDARY. STORM MOTION WILL LIKELY BE
EAST...AND SLOW ENOUGH FOR ISOLATED HEAVY RAIN AMOUNTS IN EXCESS
OF 2 INCHES TO FALL.

THE THUNDERSTORMS WILL NOT ONLY MOVE EAST THROUGH THE EVENING
HOURS...BUT ALSO INCREASE IN COVERAGE EAST OF HIGHWAY 281...AS
A LOW LEVEL JET PUNCHES INTO THE AREA. EVENTUALLY...ALL OF THE
THUNDERSTORM ACTIVITY WILL WEAKEN BY MIDNIGHT...AND GRADUALLY
DECLINE IN COVERAGE AND INTENSITY THE REST OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THOUGH PROBABLY NOT RAIN FREE...ONLY A FEW ISOLATED THUNDERSTORMS
ARE FORECAST DURING THE DAYTIME HOURS TUESDAY. THAT SHOULD CHANGE
TUESDAY EVENING AND OVERNIGHT...AS THUNDERSTORMS MOVE INTO THE
OUTLOOK AREA FROM NORTHWEST NEBRASKA. THE MAIN COVERAGE SHOULD BE
IN SOUTH CENTRAL NEBRASKA...WITH A COUPLE OF STRONG OR BRIEFLY
SEVERE STORMS POSSIBLE. ONCE AGAIN...A FEW SPOTS MAY MEASURE SOME
LOCALLY HEAVY RAIN.

WEDNESDAY WILL BRING A CONTINUED CHANCE FOR THUNDERSTORMS TO THE
AREA. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
SOUTHEAST OF A GENEVA NEBRASKA...TO PHILLIPSBURG KANSAS LINE.
THOSE THUNDERSTORMS SHOULD CLEAR THE AREA BY LATE WEDNESDAY
EVENING.

FINALLY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE AREA
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR A TIME TODAY...
GENERALLY BETWEEN 4 PM AND 10 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 13, 1:38 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
238 PM CDT MON SEP 13 2010

NEZ087-132015-
THAYER NE-
238 PM CDT MON SEP 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THAYER COUNTY UNTIL
315 PM CDT...

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELVIDERE...OR 45 MILES NORTH OF
CONCORDIA...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GILEAD...
  ALEXANDRIA...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4011 9759 4030 9762 4033 9736 4026 9735
      4012 9736
TIME...MOT...LOC 1939Z 264DEG 23KT 4022 9749

The radar

The Grand Island radar (KUEX), 90 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Thayer

When
September 13, 2:11 PM CST
Where
Thayer County, Alexandria
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.250, -97.380

Hail, Webster

When
September 13, 4:38 PM CST
Where
Webster County, 5 mi S of Bladen
Measured
0.88 in hail
Reported by
Public
Coordinates
40.248, -98.580

Hail, Webster

When
September 13, 4:45 PM CST
Where
Webster County, 4 mi SW of Blue Hill
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.289, -98.504

Hail, Webster

When
September 13, 4:53 PM CST
Where
Webster County, 3 mi W of Blue Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.330, -98.507

Hail, Webster

When
September 13, 4:54 PM CST
Where
Webster County, Blue Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.330, -98.450

Hail, Adams

When
September 13, 5:09 PM CST
Where
Adams County, Ayr
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.420, -98.420

Hail, Adams

When
September 13, 5:14 PM CST
Where
Adams County, 5 mi ESE of Ayr
Measured
1.75 in hail
Reported by
Public
Coordinates
40.392, -98.332

Hail, Adams

When
September 13, 5:16 PM CST
Where
Adams County, 5 mi E of Ayr
Measured
1.75 in hail
Reported by
Public
Coordinates
40.420, -98.325

Hail, Harlan

When
September 13, 5:18 PM CST
Where
Harlan County, 6 mi NNE of Orleans
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.210, -99.406

Hail, Clay

When
September 13, 5:24 PM CST
Where
Clay County, Glenville
Measured
1 in hail
Reported by
Public
Coordinates
40.500, -98.250

Hail, Harlan

When
September 13, 5:26 PM CST
Where
Harlan County, 5.45 mi WSW of Ragan
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.300, -99.380

Hail, Phelps

When
September 13, 5:26 PM CST
Where
Phelps County, 6.77 mi SE of Sacramento
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.350, -99.180

Hail, Harlan

When
September 13, 5:35 PM CST
Where
Harlan County, 1 mi W of Ragan
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.320, -99.299

Hail, Kearney

When
September 13, 5:50 PM CST
Where
Kearney County, Wilcox
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
40.370, -99.230

Damage reports from across town included windows knocked out of homes, roof, siding and shingle damage, cars dented, windshields broken, as well as a lot of crop and tree damage.

Hail, Kearney

When
September 13, 6:08 PM CST
Where
Kearney County, 5 mi SE of Axtell
Measured
1.75 in hail
Reported by
Public
Coordinates
40.429, -99.053

Hail, Kearney

When
September 13, 6:18 PM CST
Where
Kearney County, 6 mi S of Minden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.413, -98.950

Hail, Hamilton

When
September 13, 6:18 PM CST
Where
Hamilton County, 9 mi S of Hampton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.740, -97.900

Hail, York

When
September 13, 6:26 PM CST
Where
York County, Henderson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.780, -97.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259690, 259691, 259692, 259693, 259694, 259695, 259696, 259697, 259698, 259699, 259700, 259701, 259702, 259703, 259704, 259705, 259706, 259707.